Maine, 2016Damaging Winds in Maine, August 12, 2016
August 12, 2016 · NWS GYX · 15 events in 4 counties and zones
A backdoor cold front was the focus for severe convection as it pushed southwest into a very warm and humid airmass across southwest Maine. Damaging winds were the main threat with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front was the focus for severe convection as it pushed southwest into a very warm and humid airmass across southwest Maine. Damaging winds were the main threat with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 12, 8:09 AM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 12, 8:09 AM EST, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
909 AM EDT FRI AUG 12 2016
.SYNOPSIS...
The heat and humidity will continue today with developing showers
and thunderstorms, with some producing heavy downpours and gusty
winds. Many southern areas will have temperatures reach the low to
mid 90s...with heat indices from the upper 90s to around 100. A
front approaching the region from the northwest on Saturday will
bring widespread shower and thunderstorm activity with heavy
downpours and temperatures gradually cooling. Slightly drier and
more seasonable temperatures return next week, however there will
still be scattered mainly afternoon showers.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...Did minor adjustments to PoP based on latest radar
trends...but the most significant change was to raise max temps
for this afternoon. Abundant sunshine across Srn zones and warm
overnight lows have given temp rises a fast start. With temps
already in the mid 80s and plenty of sun in the next couple of
hours...mid 90s should be no problem across Srn NH and SWrn ME.
Previous Discussion:
A large Bermuda high off the east coast will continue the broad
southwest flow of heat and very high humidity into the region
today. Will once again have a high heat advisory until 7pm for
southern NH and extreme southwest ME as temps reach the lower to
mid 90s with heat index temps reaching around or just above 100
degrees.
The first of several short waves will be traveling around the
northwest periphery of the large upper ridge. As this short wave
moves across the area today it will produce showers and
thunderstorms, some of which will be capable of producing
torrential downpours, gusty winds and small hail. Very high PWATS
are in place so there is a risk that a few thunderstorms may
produce isolated flash flooding if any of the storm cells begin
training later today.
Used a blend of model and RFC qpf for today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The initial short wave exits off to the east by later tonight
allowing most of the showers to come to an end. As the short wave
exits it will drag south a cold front that will move south into
southern areas by Saturday. This front will become quasi-
stationary across central New England. Models show another wave
of low pressure to develop along it and thus allows another round
of heavy showers and scattered thunderstorms Saturday. Once again
with high PWATS over the area will need to be considerate of any
potential for flash flooding with a few of the storms.
Models vary on focus areas for heaviest qpf so once again went
with a blend of the models and RFCQPF guidance. Generally a 1-3
inch qpf 48 hour total is expected with some locally higher
amounts possible if some training of storm cells occur.
Will have the day shift reevaluate if a need for any flash flood
watches may be required.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The models are in good agreement on the longwave pattern through
late next week. We'll remain warm and humid for much of the period
as the upper ridge remains anchored off the east coast with a
Bermuda surface high transporting a deep moisture plume northward
into the region. The mean jet position will be along the northern
tier of the CONUS with a series of impulses bringing several
rounds of organized precipitation during the period. On
Sunday...a west to east oriented frontal boundary will be nearly
stalled across the forecast area with PWAT's of plus three to four
standard deviations in place raising the prospect of very heavy
rainfall and localized flooding. This boundary will then meander
north and south through much of the upcoming week and provide a
focus for locally heavy rainfall.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Short Term...VFR conditions becoming MVFR in developing showers
and thunderstorms this afternoon through Saturday.
Long Term...
Sun...MVFR IN shra/tsra with lcl IFR conditions psb.
Mon - Tue...Areas of MVFR in shra/tsra.
&&
.MARINE...
Short Term...Winds and seas will remain below SCA thresholds thru
Saturday.
Long Term...
Sun...SMALL CRAFT WINDS AND SEAS ARE POSSIBLE.
&&
.HYDROLOGY...
A very moist air mass will move into the area today and more or
less remain in place through Sat. With PWAT values approaching 3
standard deviations above normal today and Sat very heavy rnfl is
a possibility across the forecast area. Excessive rainfall rates
are likely in any shower or thunderstorm...and the dry ground will
provide efficient run off potential. So despite rivers and streams
running well below normal...localized flash flooding may be a
possibility.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 7 PM EDT this evening for MEZ018-023.
NH...Heat Advisory until 7 PM EDT this evening for NHZ008-010>015.
MARINE...None.
&&
NEAR TERM...Legro
Hazardous weather outlook, Aug 12, 2:19 AM EST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
319 AM EDT FRI AUG 12 2016
MEZ018-023-NHZ008-010>015-130730-
INTERIOR YORK-COASTAL YORK-MERRIMACK-STRAFFORD-CHESHIRE-
EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH-
319 AM EDT FRI AUG 12 2016
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD FRONT
MOVES INTO THE REGION FROM THE NORTH AND INTERACTS WITH A HOT,
HUMID AIR MASS. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS
THE PRIMARY THREAT, ALONG WITH TORRENTIAL DOWNPOURS AND LOCALIZED
FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THROUGH THIS WEEKEND THERE WILL BE MULTIPLE ROUNDS OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. GIVEN THE VERY WARM AND HUMID
AIRMASS IN PLACE, THE POTENTIAL EXISTS FOR ONE TO THREE INCHES OF
RAINFALL BY THE END OF THE WEEKEND. GIVEN RECENT DRY CONDITIONS,
WIDESPREAD FLOODING IS NOT EXPECTED. HOWEVER TORRENTIAL DOWNPOURS
MAY RESULT IN SOME AREAS OF LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
MEZ007>009-012>014-019>022-024>028-NHZ001>007-009-130730-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-BELKNAP-
319 AM EDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN
MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY WITH TEMPERATURES
EXCEEDING 90 DEGREES IN MANY LOCATIONS WITH THE HEAT INDEX REACHING
THE MID TO UPPER 90S. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY
AS A COLD FRONT MOVES INTO THE REGION FROM THE NORTH AND INTERACTS WITH
A HOT, HUMID AIR MASS. A FEW STORMS COULD BE SEVERE WITH DAMAGING
WINDS THE PRIMARY THREAT, ALONG WITH TORRENTIAL DOWNPOURS AND LOCALIZED
FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THROUGH THIS WEEKEND THERE WILL BE MULTIPLE ROUNDS OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. GIVEN THE VERY WARM AND HUMID
AIRMASS IN PLACE, THE POTENTIAL EXISTS FOR ONE TO THREE INCHES OF
RAINFALL BY THE END OF THE WEEKEND. GIVEN RECENT DRY CONDITIONS,
WIDESPREAD FLOODING IS NOT EXPECTED. HOWEVER TORRENTIAL DOWNPOURS
MAY RESULT IN SOME AREAS OF LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
ANZ150>154-130730-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
319 AM EDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE WATERS TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
SCHWIBS
In the hours before
Special weather statement, Aug 12, 9:34 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1034 AM EDT FRI AUG 12 2016
MEZ008-013-014-021-121515-
SOUTHERN SOMERSET ME-NORTHERN FRANKLIN ME-KENNEBEC ME-
SOUTHERN FRANKLIN ME-
1034 AM EDT FRI AUG 12 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN SOMERSET COUNTY IN MAINE
NORTHERN FRANKLIN COUNTY IN MAINE
KENNEBEC COUNTY IN MAINE
SOUTHERN FRANKLIN COUNTY IN MAINE
* UNTIL 1115 AM EDT
* AT 1030 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM JUST WEST OF FARMINGTON. A BRIEF
PERIOD OF LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS UP TO 40 MPH
CAN BE EXPECTED WITH THIS STORM STORM AS IT MOVES EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
FARMINGTON...
OAKLAND...
MERCER...
NORRIDGEWOCK...
AND NEW SHARON.
LAT...LON 4462 7034 4480 7029 4474 6962 4448 6970
TIME...MOT...LOC 1424Z 281DEG 24KT 4470 7022
JC
Thunderstorm Wind, Franklin
- When
- August 12, 9:51 AM EST to 9:56 AM EST
- Where
- Franklin County, Farmington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.670, -70.150
A severe thunderstorm downed trees on wires on Industry Road in Farmington.
Thunderstorm Wind, Androscoggin
- When
- August 12, 1:20 PM EST to 1:24 PM EST
- Where
- Androscoggin County, 1.38 mi N of West Poland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.050, -70.430
A severe thunderstorm downed trees on Jordan Shore Road in West Poland.
Thunderstorm Wind, Androscoggin
- When
- August 12, 1:20 PM EST to 1:24 PM EST
- Where
- Androscoggin County, 0.85 mi SW of Poland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.060, -70.390
A severe thunderstorm downed numerous trees in the Poland area.
Thunderstorm Wind, Androscoggin
- When
- August 12, 1:20 PM EST to 1:25 PM EST
- Where
- Androscoggin County, 0.69 mi N of Minot
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.090, -70.320
A severe thunderstorm downed numerous trees around the town of Minot.
Thunderstorm Wind, Cumberland
- When
- August 12, 1:20 PM EST to 1:24 PM EST
- Where
- Cumberland County, 0.69 mi N of Casco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.010, -70.520
A severe thunderstorm downed trees and wires in Casco.
Thunderstorm Wind, Cumberland
- When
- August 12, 1:30 PM EST to 1:35 PM EST
- Where
- Cumberland County, 1 mi E of Raymond
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.900, -70.450
A severe thunderstorm downed trees and wires in Raymond.
Thunderstorm Wind, Cumberland
- When
- August 12, 1:30 PM EST to 1:34 PM EST
- Where
- Cumberland County, 0.5 mi W of North Gray
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 43.920, -70.330
A severe thunderstorm downed multiple trees on Weymouth Road in North Gray.
Thunderstorm Wind, Cumberland
- When
- August 12, 1:35 PM EST to 1:40 PM EST
- Where
- Cumberland County, 0.69 mi N of Gray
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.890, -70.330
A severe thunderstorm downed trees and wires in Gray.
Thunderstorm Wind, Cumberland
- When
- August 12, 1:45 PM EST to 1:50 PM EST
- Where
- Cumberland County, 0.69 mi S of Dunns
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 43.840, -70.220
A severe thunderstorm downed large limbs on Route 231 near Wescustigo Lane in North Yarmouth.
Thunderstorm Wind, Cumberland
- When
- August 12, 1:47 PM EST to 1:52 PM EST
- Where
- Cumberland County, 0.5 mi W of Yarmouth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.800, -70.190
A severe thunderstorm downed a tree on Interstate 295 in Yarmouth.
Thunderstorm Wind, Cumberland
- When
- August 12, 1:50 PM EST to 1:54 PM EST
- Where
- Cumberland County, 0.85 mi NW of South Freeport
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.830, -70.130
A severe thunderstorm blew a large tent over at the Freeport Country Club in South Freeport.
Thunderstorm Wind, Cumberland
- When
- August 12, 1:55 PM EST to 1:59 PM EST
- Where
- Cumberland County, 0.5 mi W of Falmouth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.730, -70.240
A severe thunderstorm downed multiple trees around town in Falmouth.
Thunderstorm Wind, Cumberland
- When
- August 12, 2:00 PM EST to 2:05 PM EST
- Where
- Cumberland County, 1 mi E of Cumberland Foreside
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.770, -70.200
A severe thunderstorm downed a tree in Cumberland Foreside.
Thunderstorm Wind, Cumberland
- When
- August 12, 2:05 PM EST to 2:10 PM EST
- Where
- Cumberland County, 0.69 mi N of South Freeport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.830, -70.120
A severe thunderstorm downed numerous trees in a small area of Freeport on South Freeport Road near Staples Point Road.
Thunderstorm Wind, Sagadahoc
- When
- August 12, 2:05 PM EST to 2:10 PM EST
- Where
- Sagadahoc County, 1.49 mi W of Winnegance
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.870, -69.850
A severe thunderstorm downed trees on power lines on Berry Mill Road in West Bath.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Louisiana, August 12 to 14, 20161 death · 1 injured · $603 million · 50 kt wind · 14 events
- Excessive Heat and Heat in New York, August 12, 20162 deaths · 3 injured · 50 kt wind · 18 events
- Heat in Texas, August 12, 20161 death · 1 event
- Flash Flooding and Flood in Illinois, August 12 to 13, 2016$2.4 million · 7 events
- Flash Flood and Damaging Winds in Connecticut, August 12, 2016$230,000 · 50 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, August 12, 2016$150,000 · 50 kt wind · 13 events
- Flash Flooding in Mississippi, August 12, 2016$123,000 · 4 events
- Flood and Damaging Winds in Massachusetts, August 12, 2016$90,000 · 50 kt wind · 10 events
- Tornado in Michigan, August 12, 2016$75,000 · EF0 · 1 event
- Damaging Winds in New York, August 12, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, August 12 to 15, 2016$31,000 · 58 kt wind · 8 events
- Flash Flooding and Flooding in Missouri, August 12 to 15, 2016$1,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655588, 655589, 655590, 655591, 655592, 655593, 655594, 655595, 655596, 655597, 655603, 655598, 655599, 655601, 655602.